Alert archive / Ohio / Flash Flood Warnings in 2019
Flash Flood Warning 75, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 8, 2019, 8:00 PM EDT for Athens County, Meigs County, Washington County, Ohio; Wood County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2019, 8:00 PM EDT (00:00 UTC)
- Expired
- Aug 8, 2019, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Athens County, OH, Meigs County, OH, Washington County, OH, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.6
The text
As transmitted.
019
WGUS51 KRLX 090000
FFWRLX
OHC009-105-167-WVC107-090300-
/O.NEW.KRLX.FF.W.0075.190809T0000Z-190809T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
800 PM EDT Thu Aug 8 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northeastern Meigs County in southeastern Ohio...
Southwestern Washington County in southeastern Ohio...
Southeastern Athens County in southeastern Ohio...
Southwestern Wood County in northwestern West Virginia...
* Until 1100 PM EDT.
* At 8 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one and a half inches of rain
has already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Athens, Coolville, Washington, Mineralwells, Tuppers Plains,
Lubeck, Amesville, Belleville, Reedsville, Stroud Run State Park,
Little Hocking, Blennerhassett and Rockport.
Additional rainfall amounts of up to one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, or to your local law enforcement
agency, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3947 8206 3946 8205 3946 8204 3914 8139
3914 8143 3903 8158 3923 8209
$$
122 follow-up statements
254
WGUS71 KRLX 090139
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
939 PM EDT Thu Aug 8 2019
OHC009-105-167-WVC107-090300-
/O.CON.KRLX.FF.W.0075.000000T0000Z-190809T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-Washington OH-Athens OH-Wood WV-
939 PM EDT Thu Aug 8 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN MEIGS...SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS
AND SOUTHWESTERN WOOD COUNTIES...
At 937 PM EDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. The heaviest of the rain was
over. Up to one and a half inches of rain has already fallen. Flash
flooding may begin shortly.
Some locations that will experience flooding include...
Athens, Coolville, Washington, Mineralwells, Tuppers Plains, Lubeck,
Amesville, Belleville, Reedsville, Stroud Run State Park, Little
Hocking, Blennerhassett and Rockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, or to your local law enforcement
agency, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3947 8206 3946 8205 3946 8204 3914 8139
3914 8143 3903 8158 3923 8209
$$
12611
WGUS71 KRLX 090252
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1052 PM EDT Thu Aug 8 2019
OHC009-105-167-WVC107-090301-
/O.EXP.KRLX.FF.W.0075.000000T0000Z-190809T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-Washington OH-Athens OH-Wood WV-
1052 PM EDT Thu Aug 8 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN MEIGS...SOUTHWESTERN
WASHINGTON...SOUTHEASTERN ATHENS AND SOUTHWESTERN WOOD COUNTIES WILL
EXPIRE AT 1100 PM EDT...
The heaviest of the rain had ended, and there were no reports of
flooding. Any flood waters that may have occurred should already be
receding, and flooding is no longer expected to pose a threat to
life and property. Therefore, the flash flood warning is allowed to
expire. Please continue to heed any remaining road closure signs.
LAT...LON 3947 8206 3946 8205 3946 8204 3914 8139
3914 8143 3903 8158 3923 8209
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 7:36 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 8, 7:36 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 736 PM EDT Thu Aug 8 2019 .SYNOPSIS... Cold front passes tonight/Friday with showers and storms. High pressure this weekend. Another front early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 515 PM Thursday... Convection is still ongoing to the north and some storms have now developed to the west and appear to have potential to encroach the area this evening. Downed trees associated with strong gusty winds as well as quarter size hail have been reported and there is still a threat through the evening. The forecast is still on track, however only modified sky condition to represent current observations and trend. As of 150 PM Thursday... Showers and storms already ongoing. Most of the activity is skirting by just to the north so far, but radar shows some development across the NE forecast area as well. We have a rather unstable atmosphere in place, with MLCAPE pushing 1000J/kg across the north and west thanks to abundant sunshine this morning. Low level moisture is a bit limited with dewpoints generally in the low 60s. Shear is also limited right now with bulk shear values generally under 25kts, but we should see some increase across the northern third of the forecast area late this afternoon and evening. DCAPE values also are decent, getting close to 1000 J/kg in spots thanks to some midlevel dry air. Taking all of this into account, showers and storms should continue to develop and move in through the afternoon, with some of these storms capable of damaging wind gusts. Not all that concerned about large hail with weak mid level lapse rates and a decent freezing level, but some nickle to quarter size hail could be possible in the taller cells. All of this is happening ahead of a cold front which will sink into the forecast area tonight, briefly stalling out somewhere across the central or southern counties through the pre-dawn hours. Any of the stronger thunderstorm activity should weaken through the late evening and overnight hours with decreasing instability, but did keep POPs in along the front through the night. As mixing gets going, and an upper level shortwave trough slides through on Friday, the front should continue southward Friday into Friday night. Have scattered to likely POPs across the south Friday afternoon. Temperature wise, stuck close to a consensus blend. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 215 PM Thursday... Big bubble no trouble... as high pressure builds in across the area. This high will provide drier and less humid weather for most areas Saturday and Sunday night. Kept close to guidance temperature blend throughout. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 215 PM Thursday... Models are coming into agreement with the next system to affect the area late Monday night through Wednesday night. This will keep showers and thunderstorms in the forecast. Weak high pressure will bring drier weather back into the region for Thursday. Kept with model guidance blend for temperatures throughout. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 730 PM Thursday... For this forecast period expect mostly VFR conditions with some occasional MVFR in patchy fog in the early morning hours. Fog will especially be prominent near the areas where earlier convection took place which will affect PKB/CKB and EKN. Clouds will remain constant over the area although breaks in clouds will help initiate the patchy fog. There is still a chance for valley fog elsewhere, however it will not be as extensive thanks to the cloud coverage and dry conditions. Winds should suppress most of the fog throughout the area although valleys or sheltered areas will likely see some patches/low stratus. A front will make its way over and through the area into Friday creating the possibility for more convection although probability is very low. For this reason thunderstorms were left out of the TAFs. If a storm develops near a terminal a potential shower could drop the VIS down to MVFR temporarily with the possibility of IFR in a rare case through this forecast period. Since confidence of location and timing of any storm development is low, left in VCSH/VCTS into the late evening with possible showers at BKW on Friday afternoon as the front exits to the south. Winds will generally be around 5 to 10KT out of the southwest and veer to the northwest after frontal passage late Friday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of fog may vary especially if cloud breaks are more abundant. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H M M L HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H M M H L L L PKB CONSISTENCY H H H H H H H H H M M L CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z SATURDAY... Brief IFR possible in showers and thunderstorms Friday afternoon and evening. IFR possible in fog and stratus Saturday morning, and in valley fog Sunday and Monday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/MZ/JZ NEAR TERM...MZ/JZ SHORT TERM...JS LONG TERM...JS AVIATION...JZ
Hazardous weather outlook, Aug 8, 2:40 AM EDT, 17 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 240 AM EDT Thu Aug 8 2019 OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-521- 522-525-526-090645- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Webster-Southeast Webster-Northwest Randolph- Southeast Randolph- 240 AM EDT Thu Aug 8 2019 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight chance that thunderstorms this afternoon and evening could produce damaging wind gusts and large hail. Some of the storms could produce isolated flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520- 523-524-090645- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell- Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Pocahontas-Southeast Pocahontas- 240 AM EDT Thu Aug 8 2019 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 8, 7:00 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
700 PM EDT Thu Aug 8 2019
WVZ028-029-521-082345-
Northwest Webster-Gilmer-Braxton-
700 PM EDT Thu Aug 8 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GILMER AND CENTRAL
BRAXTON COUNTIES...
At 700 PM EDT, a strong thunderstorm was located 7 miles southeast of
Cedar Creek State Park, or 9 miles south of Glenville, moving
southeast at 25 mph.
Wind gusts up to 45 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sutton, Gassaway, Flatwoods, Exchange, Little Birch, Heaters,
Cedarville, Centralia and Falls Mills.
This includes the following highways...
Interstate 79 between mile markers 58 and 78.
Route 19 near mile marker 68.
LAT...LON 3853 8066 3881 8095 3890 8077 3874 8045
3873 8045 3873 8044 3872 8042
TIME...MOT...LOC 2300Z 315DEG 18KT 3880 8077
22Local storm report, Aug 8, 7:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG MARIETTA 39.43N 81.42W
08/08/2019 WASHINGTON OH DEPT OF HIGHWAYS
TREE DOWN AND BLOCKING SR 339 IN BOTH DIRECTIONS AT
MILE MARKER 10.2 NEAR SR 550.
&&
EVENT NUMBER RLX1901878
TRMLocal storm report, Aug 8, 7:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 2 NNE JOY 39.50N 81.93W
08/08/2019 MORGAN OH 911 CALL CENTER
TREES AND POWER LINES DOWN ALONG WOOD RD. NEAR CHESTER
HILL. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901879
AMLLocal storm report, Aug 8, 7:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 2 WNW CHESTERHILL 39.50N 81.91W
08/08/2019 MORGAN OH 911 CALL CENTER
TREES AND POWER LINES DOWN REPORTED IN THE VANFOSSEN
LN. AREA WEST OF CHESTER HILL. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER RLX1901880
AMLSpecial weather statement, Aug 8, 7:56 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
756 PM EDT Thu Aug 8 2019
OHZ075-084-090030-
Athens-Vinton-
756 PM EDT Thu Aug 8 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ATHENS AND VINTON
COUNTIES...
At 756 PM EDT, a strong thunderstorm was located near Mcarthur,
moving southeast at 30 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski, Allensville, Creola and
Radcliffe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3938 8262 3937 8252 3940 8251 3939 8241
3928 8218 3920 8228 3921 8231 3918 8231
3909 8243 3914 8242 3914 8249 3933 8269
TIME...MOT...LOC 2356Z 314DEG 22KT 3933 8254
22Local storm report, Aug 8, 7:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL COOLVILLE 39.22N 81.80W
08/08/2019 E0.75 INCH ATHENS OH PUBLIC
&&
EVENT NUMBER RLX1901881
JSHThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:17 AM EDT | Flash Flood Warning | RLX | Gilmer, Lewis, Ritchie | 4 hr |
| Aug 9, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 23 min |
| Aug 9, 2:32 PM EDT | Special Weather Statement | RLX | Lincoln | 28 min |
| Aug 9, 2:39 PM EDT | Special Weather Statement | RLX | Fayette | 36 min |
| Aug 9, 3:02 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 28 min |
| Aug 9, 3:12 PM EDT | Special Weather Statement | RLX | Summers | 33 min |
| Aug 9, 3:18 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 42 min |
| Aug 9, 3:40 PM EDT | Special Weather Statement | RLX | Fayette | 35 min |
| Aug 9, 3:57 PM EDT | Special Weather Statement | RLX | McDowell | 33 min |
| Aug 9, 4:28 PM EDT | Special Weather Statement | RLX | Fayette | 32 min |
| Aug 9, 6:28 PM EDT | Special Weather Statement | RLX | Raleigh | 32 min |
| Aug 9, 6:32 PM EDT | Special Weather Statement | RLX | Logan, Wyoming | 43 min |
Nearby
Flash Flood Warnings in Ohio, 2019Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.